Professor Katy Holloway, Professor Trevor Bennett and Jason Edwards, from the Centre for Criminology, carried out a unique national survey exploring how many opiate users experience a non-fatal overdose each year, the causes of non-fatal overdoses and how they can be prevented.
The academics were commissioned by the Welsh Government to carry out a study of non-fatal opiate overdose comprising two parts – a questionnaire of injecting opiate users to find out the prevalence of non-fatal overdose, and interviews with some of the respondents to find out the nature and circumstances of overdose events.
The key findings of this research were that almost half (47 per cent) of all opiate users said that they had overdosed at least once in their lives, and 15 per cent said that they had done so in the past 12 months. There was little difference in the prevalence of non-fatal overdose among male and female respondents, and no difference in the likelihood of non-fatal overdose among younger and older users.
There were wide variations in the prevalence of overdose across locations, ranging from 0 per cent in one scheme area to 75 per cent of respondents recruited from a city centre hostel. On average, respondents who reported overdosing in the last 12 months stated that they had overdosed twice in that time. Naloxone was administered by one or more persons in 38 per cent of all cases of a non-fatal overdose.
These findings are unique because there is no equivalent information available on this topic in Wales. The existing data which is available on drug-related deaths, hospital admissions and patient episode only show the numbers of those users who have come to the attention of the recording agencies. The USW research project has sought to identify the dark figure of non-fatal overdose that might not otherwise have been officially discovered.
‘We believe on the basis of this research that there are several actions that could be taken that might reduce non fatal overdose,’ said Professor Katy Holloway.
‘First, opiate users should receive more information on how to recognise early signs of an overdose in themselves as well as others, through improved training. Second, attention should be paid to the less common drugs implicated in overdose, such as mephedrone, amphetamines, benzodiazepines and anti-depressants, and third, attention should also be paid to the effects of drug mixing, and appropriate advice should be given through advertising campaigns or naloxone training programmes.
‘Fourth, the role of alcohol in drug misuse should be investigated more closely and appropriate advice offered on safe levels of use. And finally, some attempt should be made to identify the purity of current street heroin and to devise an early warning system that could inform users when purity levels are unusually high.’